North Dakota, 2024

Tornado and Hail in North Dakota, May 23, 2024

May 23, 2024 · NWS BIS · 13 events in 6 counties and zones

A low pressure system over west-central South Dakota lifted a warm front into far southern North Dakota, with thunderstorms developing along and ahead of the front. This was in an area of enhanced instability and strong deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A low pressure system over west-central South Dakota lifted a warm front into far southern North Dakota, with thunderstorms developing along and ahead of the front. This was in an area of enhanced instability and strong deep layer shear. Some of the thunderstorms became severe with the main threat being large hail, though a few produced damaging wind gusts. In addition, one storm produced a tornado in Adams County. The tornado touched down in an open field east of Bucyrus and impacted no structures. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown. The largest hail reported was the size of golf balls and fell in Emmons County. The strongest reported wind gust was 60 mph and occurred in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 2:30 PM CST, 35 minutes earlier. Its key messages:

  • Scattered severe thunderstorms (risk level 2 out of 5) across southern North Dakota this afternoon and evening. Expected hazards are large hail up to 2 inches in diameter and damaging winds up to 70 mph, with a tornado or two possible.
  • Periods of scattered to widespread showers are expected today through Friday, especially tonight through Friday morning when some snow could briefly mix with rain.
  • Well below normal temperatures for most areas today through Friday night, with widespread overnight lows in the 30s.
  • Low to medium chances (20 to 40 percent) for showers and thunderstorms over the holiday weekend, with temperatures warming back closer to normal.
Area forecast discussion, May 23, 2:30 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
330 PM CDT Thu May 23 2024

.KEY MESSAGES...

- Scattered severe thunderstorms (risk level 2 out of 5) across
  southern North Dakota this afternoon and evening. Expected
  hazards are large hail up to 2 inches in diameter and damaging
  winds up to 70 mph, with a tornado or two possible.

- Periods of scattered to widespread showers are expected today
  through Friday, especially tonight through Friday morning when
  some snow could briefly mix with rain.

- Well below normal temperatures for most areas today through
  Friday night, with widespread overnight lows in the 30s.

- Low to medium chances (20 to 40 percent) for showers and
  thunderstorms over the holiday weekend, with temperatures
  warming back closer to normal.

&&

.UPDATE...
Issued at 329 PM CDT Thu May 23 2024

Quick update for the issuance of a Severe Thunderstorm Watch for
Emmons, Logan, McIntosh, LaMoure, and Dickey Counties until 11
PM CT. Still expecting potential development in this area within
the next hour or two.

&&

.DISCUSSION...
Issued at 120 PM CDT Thu May 23 2024

Latest surface analysis shows a frontal boundary draped over
southern North Dakota, with surface low pressure over west
central SD. North of the front east to northeast winds remain
over much of western and central ND. Temperatures north of the
front were generally in the mid and upper 40s north, to the mid
50s central. As you get into southern ND, generally along the
I-94 corridor and south, temperatures increase into the 60s and
although moisture isn't great, as get near the aforementioned
boundary, we see surface dewpoints into the middle 50s. A strong
shortwave trough from southeast Montana into north central WY,
with another wave situated over the High Plains of eastern WY.
Subtle cloud top cooling/glaciation over west central SD and
Moderate cu development over far southwest ND into northwest SD
may be the indication of the forcing that will be approaching
this afternoon, which if you extrapolate would put possible
development over south central ND around 20-22 UTC.

This current area of south central ND southward into north
central SD is currently characterized with ML CAPE of 1000-1500
J/KG advecting north into southern ND, along with effective
shear of 45 to 60 knots currently situated over southern ND.
This puts southwest and south central ND in a favorable position
for strong to severe thunderstorms from mid-late afternoon and
into this evening. the latest HREF Upward helicity Neighborhood
Proximity values are very similar to the 00Z run this morning in
the location centered around Emmons, Logan, McIntosh and Dickey
counties and if anything a little stronger and extended both
west and east along the aforementioned surface boundary over
southern ND. SREF sig Severe potential is also very near this
position and with a bit higher probabilities than earlier runs.
Compared to this morning we don't think hazards have changed. We
will still message 2 inch hail, 70 mph winds and a tornado or
two possible. The tornado threat looks to be favored over the
southern JRV, and back possibly to the Missouri River. The hail
threat would cover most of southwest and south central ND along
and south of the I-94 corridor. The wind threat also looks to be
favored along and south of the SD border, but as the overnight
shift mentioned, the 0-3KM shear vectors are very strong over
northwest and north central SD, so any convection that would
tend to bow out would have an increased wind potential if it
develops over, or tracks into North Dakota. For all of these
threats, the area extent is pretty limited, with the I-94
corridor a cutoff for the northern extent. As for the timing.
Some of the CAMS were indicating convection developing earlier
over southeast ND and far southwest ND, but in general, where we
anticipate strong to severe convection this afternoon, the
timing seems to be still pointing to around the 20-22 UTC
timeframe, through around 02-03 UTC.

Although the southwest and especially the south central are
favored for severe storms this afternoon/evening, all of western
and central can expect scattered to showers and thunderstorms
through evening and lingering into the overnight hours.

Late tonight and early Friday the focus shifts to the north and west
with the potential for frost. As the system begins to exit, current
forecast trends clear out far western ND after around 09 UTC. The
northwest looks to be the most likely area to see some frost. Will
monitor but the areal extent and duration is quite small. We have
areas of frost over portions of Divide and Williams counties and
gardeners may want to take preventative measures. At this time
tough will hold off on a frost advisory.

Depending on the amount of dynamic cooling with the system, we
could still see a mix of rain/snow over north central ND as the
system lifts into Southern Canada. It's possible the higher
elevations in the Turtle Mountains could see some light
accumulations, otherwise expect mainly a mix or a brief
changeover to light snow before ending.

There will also be some strong winds on the back side of this
system. It's possible we may need some wind highlights Friday
morning, or even possibly during the overnight hours in the
southwest. With the severe threat today and quite a bit of
uncertainty in the strength of the winds overnight will hold off
on wind highlights at this time.

Friday will be quite cool, especially north central into
northeast ND where highs will struggle to get out of the 40s.
Most areas will see highs in the 50s.

Frost potential will be a concern late Friday and into Saturday
morning and a frost advisory may be needed for a good portion
of the forecast area. A weak pressure pattern is situated over
the area bringing light winds. This would favor frost if we have
little sky cover. This seems to be the case, but one potential
failure mode would be stratus/fog developing. There does appear
to be a signal for fog in the latest bufkit soundings. Will
continue to monitor.

A warming trend is then expected through the remainder of the
Holiday Weekend and into early next week. There will be some
hit and miss chances for showers and thunderstorms through the
weekend, but no big washouts at this time. The greatest risk for
showers and/or thunderstorms looks to be in the far south
central and into the James River Valley on Saturday
afternoon/evening. Uncertainty increases in the Sunday/Monday
timeframe but there will be a progressive wave or two brining a
chance of threat for showers and thunderstorms. At this time,
the threat for severe storms looks minimal through the Holiday
weekend and through the first half next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1205 PM CDT Thu May 23 2024

Multiple aviation hazards remain this forecast period as a
strong low pressure develops southwest of North Dakota.
Scattered showers with areas of MVFR-IFR ceilings remain across
northwest and north central ND this afternoon. By around Mid
afternoon, showers will become more widespread across all of
western and central North Dakota and continue in to this
evening. In addition, thunderstorms developing over southern ND
(mainly along and south of the I-94 corridor) could be severe
with large hail and damaging winds as high as 55-60 kts.
Significant visibility restrictions can be expected with any
thunderstorm, and prevailing MVFR/IFR visibility is otherwise
possible under showers. Ceilings are forecast to lower to
MVFR/IFR levels from north late in the day and this evening.
Improvements in cigs/vsbys are expected to move into the far
northwest, including KXWA later tonight, with most of the are
remaining MVFR to IFR or lower into Friday morning. Northeast
winds will increase to 15-20 kts this afternoon, with gusts to
25-30 kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...TWH
AVIATION...TWH
Hazardous weather outlook, May 23, 1:41 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
241 PM CDT Thu May 23 2024

NDZ034>037-041-042-044>048-050-051-241945-
Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
241 PM CDT Thu May 23 2024 /141 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are likely this afternoon and this
evening. Expect hazards include large hail up to 2 inches in
diameter and damaging winds up to 70 mph, with a tornado or two
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ019>023-025-033-040-043-241945-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Slope-Bowman-
241 PM CDT Thu May 23 2024 /141 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. Expected hazards include large hail up to quarter size and
damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ002>005-010>013-017-018-031-032-241945-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McKenzie-Dunn-Golden Valley-Billings-
241 PM CDT Thu May 23 2024 /141 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms this afternoon and early
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-241945-
Divide-Williams-
241 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Patchy frost could develop late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop early Friday morning and late Friday
night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Aberdeen radar (KABR), 67 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dickey

When
May 23, 3:05 PM CST to 3:08 PM CST
Where
Dickey County, 3.45 mi N of Forbes
Measured
1 in hail
Reported by
Public
Coordinates
46.000, -98.780

Hail, Dickey

When
May 23, 3:15 PM CST to 3:17 PM CST
Where
Dickey County, 5.4 mi SSE of Monango
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.100, -98.530

Hail, Emmons

When
May 23, 4:23 PM CST to 4:25 PM CST
Where
Emmons County, 14.95 mi ENE of Strasburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.250, -99.910

Hail, Emmons

When
May 23, 4:27 PM CST to 4:33 PM CST
Where
Emmons County, 0.69 mi S of Linton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.260, -100.230

Thunderstorm Wind, McIntosh

When
May 23, 5:00 PM CST to 5:03 PM CST
Where
McIntosh County, 11.95 mi SW of Wishek
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.130, -99.730

Three to five inch tree limbs were blown down.

Hail, Emmons

When
May 23, 5:05 PM CST to 5:07 PM CST
Where
Emmons County, 11.94 mi E of Linton
Measured
1.75 in hail
Reported by
Public
Coordinates
46.270, -99.980

Hail, Emmons

When
May 23, 5:08 PM CST to 5:10 PM CST
Where
Emmons County, 14.95 mi ENE of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.250, -99.910

Tornado, Adams

When
May 23, 4:28 PM MST to 4:29 PM MST
Where
Adams County, 4.39 mi NNW of Hettinger Arpt to 4.32 mi NNW of Hettinger Arpt
Rating
EFU
Path length
0.2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
46.080, -102.680

The tornado touched down in an open field east of Bucyrus and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EFU (Unknown).

Thunderstorm Wind, Adams

When
May 23, 4:30 PM MST to 4:33 PM MST
Where
Adams County, 8.8 mi NE of Bucyrus
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.160, -102.650

Hail, Adams

When
May 23, 4:38 PM MST to 4:41 PM MST
Where
Adams County, 4.39 mi NNW of Hettinger Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.080, -102.680

Hail, Logan

When
May 23, 5:42 PM CST to 5:49 PM CST
Where
Logan County, 6.35 mi ESE of Burnstad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -99.490

Hail, McIntosh

When
May 23, 5:50 PM CST to 5:55 PM CST
Where
McIntosh County, 0.84 mi NW of Wishek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.260, -99.560

Thunderstorm Wind, Hettinger

When
May 23, 5:11 PM MST to 5:13 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for North Dakota, 2024Warnings in North Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180188, 1180189, 1180190, 1180191, 1180198, 1180200, 1180201, 1180194, 1180196, 1180197, 1180203, 1180204, 1180202.